Prednisone tips

I’m on week four of my prednisone taper and it has been rough.  I’m always good for the first three days or so and then “WHAMMO!”  My entire body hurts and is stiff and then I get cold chills… Last night the chills were so bad my teeth were chattering.  And don’t forget the dizzy spells.  Because those are a pleasure. It’s just miserable. But I push through.  Because I have no choice if I want to get off this stuff.  And the worst part is we don’t even know if I’ll be able to.  After nine years, my body is dependent upon it.

Last week, I was asked about some tips regarding prednisone.  Here’s what I learned so you can be armed with info the next time the doctor wants to prescribe it for you.

What is prednisone?  Prednisone is a corticosteroid and is used as an anti-inflammatory and anti-allergic to mimic cortisone (a naturally occurring substance released by our adrenal glands in response to inflammation and stress). How prednisone works is that it suppresses our immune system to decrease inflammation.  The down side is prolonged use can completely suppress your immune system, causes muscle wasting, bone changes, and personality changes.  It also causes weight gain and skin thinning (I bruise like you would not believe).  Usually, prednisone is given for the short term as long term dosage can cause your adrenals to cease functioning properly or even function at all.

How to take prednisone – It can irritate the lining of your stomach, so always take it with a meal.  It can also affect your sleep pattern, so I suggest taking in the morning.

Risk of infection – Because prednisone use suppresses your immune system, it becomes harder for your body to fight off infection. Because of this, there are some steps you can take to boost your immune system:  wash your hands frequently, avoid people who are ill, take vitamin C, drink Kombucha, take ginger and turmeric and take a probiotic.  Also, make sure you get plenty of rest and stay hydrated.  I was given this immune-boosting smoothie recipe to drink when I was very ill– the recipe says it makes 2 servings but I generally get 2.5 to 3 servings (can be stored in the fridge).   My notes are in parenthesis…

  • 2 bananas
  • 2 cups frozen organic berries  ( I prefer blueberry and strawberry)
  • 1/2 lemon, including rind, seeds removed
  • 1 inch fresh ginger root, unskinned
  • 1 cup loosely packed fresh kale or spinach leaves or cabbage (I only use spinach)
  • 1-2 carrots if desired (nope)
  • 1/2-1 cup sprouts if desired (eg, broccoli sprouts, micro-greens, etc – available at Whole Foods or Trader Joes). (not desired in my house)
  • 1 cup organic plain Lifeway kefir (my preference is strawberry kefir)
  • Protein powder, 20-30 gm or 4 oz organic tofu (allergic to soy so vanilla protein powder for me)
  • 1/2 cup full-fat canned organic coconut milk
  • 1-2 tsp cinnamon, cardamom, nutmeg, or other spices of your choice (I don’t use any of this)
  • 1-2 tbsp organic cocoa powder if desired (so not desired)

Add in soluble fiber right before you drink your smoothie, eg, organic flaxseed meal, hempseed meal, psyllium husk, or chia seeds – start with 2 tsp and slowly build up to 4-6 tbsp per day. (I prefer chia)

I’ve also played around with this a bit and my go to on a daily basis has become bananas, berries, 2 tbs lemon juice, 1 cup spinach, vanilla protein powder, kefir, coconut milk and chia seeds.  I take ginger daily and add to food so I’m ok with not adding to the smoothie as I hate the taste.

Weight gain – unfortunately, this is a common side effect.  Pay attention to the sodium in your diet and eat more food containing potassium.   Also a diet high in protein and low carbohydrates will make you full longer and less likely to overeat. And try and get plenty of exercise.

Tapering off – As I have said before, prednisone can be great in the short term and weaning off (NEVER stop taking this medicine cold), should be a breeze.  However, if you have been on this for a long period of time, it will take your body a while to get back into the habit of producing cortisol on its own because it hasn’t had to in a while.  Some symptoms one may experience are severe fatigue and weakness, body aches, joint pain and difficulty sleeping.  I’m also experiencing some pretty severe mood swings.  I have been on this stuff for nine years!  This latest taper has been hell.  I’m usually ok the first 2-3 days of each taper and then feel like I’ve been hit by a freight train. Whether or not I’ll be able to come completely off this stuff is unknown but we are going to give it a good try.  However, there’s a strong chance my body will be unable to produce its own cortisol and I’ll have to stay on a low dose forever.

Lastly, listen to your body and communicate with your physician.  Don’t be afraid to ask questions such as why and how long. It’s your body and if something doesn’t seem right or a symptom during tapering is unbearable, say something.  Everybody reacts differently and sometimes a taper may have to be slowed down to be tolerated.  That’s perfectly normal and ok.

Also, if you can find an Integrative doc or Functional Medicine specialist or MD, I suggest you do so.  Conventional and natural medicine can work well together.  It’s what has saved me thus far with the extra supplements, etc. to get me through this.  And I swear by it. Two more weeks to go.  I can do this…

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s